Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)



Symmetric Whitney tower cobordism for bordered 3-manifolds and links

Author: Jae Choon Cha
Journal: Trans. Amer. Math. Soc. 366 (2014), 3241-3273
MSC (2010): Primary 57M25, 57M27, 57N70
Published electronically: February 6, 2014
MathSciNet review: 3180746
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We introduce the notion of a symmetric Whitney tower cobordism between bordered 3-manifolds, aiming at the study of homology cobordism and link concordance. It is motivated by the symmetric Whitney tower approach to slicing knots and links initiated by T. Cochran, K. Orr, and P. Teichner. We give amenable Cheeger-Gromov $ \rho $-invariant obstructions to bordered 3-manifolds being Whitney tower cobordant. Our obstruction is related to and generalizes several prior known results, and also gives new interesting cases. As an application, our method applied to link exteriors reveals new structures on (Whitney tower and grope) concordance between links with nonzero linking number, including the Hopf link.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 57M25, 57M27, 57N70

Retrieve articles in all journals with MSC (2010): 57M25, 57M27, 57N70

Additional Information

Jae Choon Cha
Affiliation: Department of Mathematics, POSTECH, Pohang 790–784, Republic of Korea – and – School of Mathematics, Korea Institute for Advanced Study, Seoul 130–722, Republic of Korea

Keywords: Whitney towers, gropes, link concordance, homology cobordism, amenable $L^2$-signatures
Received by editor(s): July 11, 2012
Received by editor(s) in revised form: November 10, 2012
Published electronically: February 6, 2014
Article copyright: © Copyright 2014 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia